Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

April 23, 2020Hall County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 23, 2020, 5:21 PM EDT for Hall County, Georgia. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2020, 5:21 PM EDT (21:21 UTC)
Expired
Apr 23, 2020, 5:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
40

County Hall County, GA

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:24 PM EDTHAIL 11 Ese Aqualand Park, GAREPORT OF QUARTER-SIZED HAIL OFF LIGHTS FERRY RD, NEAR LAKE LANIER.
Apr 23, 5:26 PM EDTHAIL 0.751 Ese Flowery Branch, GAPENNY-SIZE HAIL REPORTED NEAR THE INTERSECTION OF SPOUT SPRINGS RD AND THURMON TANNER PKWY
Apr 23, 5:32 PM EDTHAIL 1.25Oakwood, GAHALF DOLLAR SIZED HAIL REPORTED NEAR THE INTERSECTION OF PLAINVIEW RD AND OAK ST.
Apr 23, 5:35 PM EDTHAIL 14 Nne Candler, GAQUARTER-SIZE HAIL REPORTED ON BRONCO LANE NEAR GILLSVILLE HWY
Apr 23, 5:40 PM EDTHAIL 14 Nne Candler, GAQUARTER-SIZE HAIL REPORTED NEAR THE INTERSECTION OF HARMONY CHURCH RD AND GILLSVILLE HWY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 484 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
484 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS82 KFFC 232121
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT Thu Apr 23 2020
 
GAZ023>025-034-232145-
Hall GA-Banks GA-Jackson GA-Gwinnett GA-
521 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...SOUTHWESTERN
BANKS...NORTHWESTERN JACKSON AND NORTHEASTERN GWINNETT COUNTIES UNTIL
545 PM EDT...

At 521 PM EDT...a strong thunderstorm was over Rest Haven, or 10
miles east of Cumming...moving northeast at 50 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Jefferson, Sugar Hill, Buford, Braselton, Flowery
Branch, Oakwood, Lula, Maysville, Pendergrass, Gillsville, Talmo,
Rest Haven, Candler, Thompsons Mill, Buford Dam-Lake Lanier Parks,
Aqualand Park, Chestnut Mountain, Road Atlanta-Lanier Speedway and
Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3419 8350 3411 8382 3413 8382 3411 8383
      3406 8401 3416 8407 3418 8406 3420 8403
      3419 8401 3420 8399 3421 8398 3422 8396
      3423 8397 3441 8364
TIME...MOT...LOC 2121Z 244DEG 43KT 3415 8397 

HAIL...0.75IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 23, 3:19 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 23, 3:19 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
319 PM EDT Thu Apr 23 2020

.SHORT TERM /Tonight through Friday Night/...
Warm front has struggled to move north from the Florida Panhandle
this afternoon. Further west, the warm sector has surged northward
into southern MS/southwest AL. There are some storms across western
GA at this time, but are elevated in nature.

The forecast dilemma remains centered around the
possibility of strong/severe storms late this afternoon and evening.
The potential for strong/severe storms has diminished through the
day, but is not completely gone. The airmass ahead of the cold front
has begun to destabilize with very high CAPES and marginal lapse
rates. Storms north of the warm front, in the wedge, will remain
elevated with some potential for hail and damaging wind gusts. South
of the warm front, damaging wind gusts will be the primary
hazard, but a few tornadoes are not out of the question.

Friday should be dry and seasonable.

NListemaa

.LONG TERM /Saturday through Thursday/...
Another shortwave looks to move into the area on Saturday which will
trigger our next potential round of thunderstorms across far
primarily far northern GA. Still some model disagreement on the
overall timing of the system as well as the strength of the overall
moisture return. Hi-res guidance favors a slower progression with
better moisture return during the afternoon leading to a chance for
the development of some thunderstorms. With decent shear and CAPE
values in the 1000+ J/kg range, any storms that do form would
potentially be severe with threats of hail and strong winds. Larger
T/Td spreads and lack of stronger surface forcing may act to limit
overall coverage and tornado threat, however. The SPC has issued a
marginal risk for the region to encapsulate both the isolated
nature and uncertainty of severe storms with this system.
Maintained higher PoPs over the north given model agreement on
precip, regardless of type.

Long range guidance shows a possibility of some light precip on the
backside of the low on Saturday night into Sunday morning before
northwest flow and high pressure move into the area for the next few
days, bringing drier conditions. The next system moves in on Tuesday
night into Wednesday as a trough dives into the eastern US, and
substantial model disagreement exists here. The 0Z GFS has a
positively tilted trough far north that brings limited moisture,
whereas the ECMWF and 12Z GFS show a slightly negatively tilted
trough digging through the area that would bring the potential for
thunderstorms. Will stick with the NBM with a slight lowering
here until better agreement can be obtained.

Lusk

&&

.AVIATION... 18Z Update... Confidence on afternoon thunderstorm
develop is medium. The earlier MCS activity has stabilized the
region, but if the atmos recovers, sct tsra are possible. Left the
tempo group in for now. Winds should switch around to the SW
around 00Z.

//ATL Confidence...18Z Update...
Med confidence.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  75  52  78 /  50  10   5  30
Atlanta         57  73  54  77 /  40  10   5  30
Blairsville     53  69  48  68 /  50  20  10  60
Cartersville    56  74  52  75 /  40  10  10  40
Columbus        59  78  56  83 /  50   5  10  10
Gainesville     57  72  52  73 /  40  10   5  50
Macon           60  78  55  83 /  50  10   5  20
Rome            56  74  52  74 /  40  10  20  50
Peachtree City  57  75  53  79 /  50   5  10  20
Vidalia         64  81  59  85 /  70  30   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Lusk
AVIATION...NListemaa
Hazardous weather outlook, Apr 23, 4:17 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
417 PM EDT Thu Apr 23 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-242030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
417 PM EDT Thu Apr 23 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected through this evening over
central Georgia and portions of north Georgia. It is possible that
some storms could become strong to severe, capable of producing
damaging winds and hail. A brief tornado cannot be ruled out,
particularly over central Georgia. Any threat for severe weather
will end after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The probability for widespread hazardous weather is low.

There is a threat for isolated strong to severe thunderstorms on
Saturday for north Georgia, though coverage is expected to be low.

Thunderstorms will be possible again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Apr 23, 12:00 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1200 PM EDT Thu Apr 23 2020

GAZ110>113-231645-
Toombs GA-Wheeler GA-Telfair GA-Montgomery GA-
1200 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...WHEELER...TELFAIR AND
MONTGOMERY COUNTIES UNTIL 1245 PM EDT...

At 1159 AM EDT...a line of strong thunderstorms was along a line
extending from near Alamo to near Jacksonville...and moving east at
40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McRae, Lyons, Alamo, Mount Vernon, Vidalia, Helena, Lumber City,
Glenwood, Uvalda, Ailey, Scotland, Higgston, Santa Claus, Alston,
Jacksonville, Towns, Ohoopee, Horse Creek Wma, New Branch and Spring
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3223 8282 3226 8278 3224 8221
      3216 8218 3191 8223 3194 8228 3193 8232
      3196 8238 3197 8248 3196 8250 3195 8248
      3195 8249 3196 8252 3196 8255 3192 8263
      3192 8268 3178 8287 3179 8298 3178 8301
TIME...MOT...LOC 1559Z 268DEG 35KT 3219 8274 3184 8302

WIND...40MPH
Special weather statement, Apr 23, 12:45 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1245 PM EDT Thu Apr 23 2020

GAZ111>113-231715-
Toombs GA-Wheeler GA-Montgomery GA-
1245 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHEASTERN WHEELER AND
MONTGOMERY COUNTIES UNTIL 115 PM EDT...

At 1244 PM EDT...a line of strong thunderstorms was extending from
Ponderosa to Cedar Crossing...and moving east at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lyons, Mount Vernon, Vidalia, Uvalda, Ailey, Higgston, Santa Claus,
Alston, Center, Toombs Central, Ohoopee, New Branch, Ponderosa,
McNatt Falls, South Thompson, English Eddy, Rock Springs, Cedar
Crossing, Johnson Corner and Charlotteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8232
      3194 8238 3196 8238 3196 8240 3195 8240
      3197 8243 3197 8250 3196 8248 3195 8249
      3196 8253 3196 8257 3192 8263 3225 8257
      3224 8221 3216 8218 3191 8223
TIME...MOT...LOC 1644Z 262DEG 37KT 3219 8225 3200 8243

WIND...40MPH
Special weather statement, Apr 23, 1:41 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
141 PM EDT Thu Apr 23 2020

GAZ113-231800-
Toombs GA-
141 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOMBS COUNTY UNTIL
200 PM EDT...

At 141 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Ponderosa, or near Lyons...moving northeast
at 20 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

This storm will remain over mainly rural areas of northeastern Toombs
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3220 8224 3222 8228 3230 8223 3227 8222
      3226 8222 3224 8221 3222 8221
TIME...MOT...LOC 1741Z 224DEG 16KT 3224 8223

WIND...50MPH
Special weather statement, Apr 23, 1:53 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
153 PM EDT Thu Apr 23 2020

GAZ061-062-072>076-080>086-090>098-102>113-232100-
Hancock-Warren-Jones-Baldwin-Washington-Glascock-Jefferson-Taylor-
Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Chattahoochee-
Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-Treutlen-
Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-
Wheeler-Montgomery-Toombs-
153 PM EDT Thu Apr 23 2020

...GUSTY WINDS EXPECTED BEHIND HEAVIER RAIN IN MIDDLE GEORGIA...

Behind a slow-moving axis of heavier rain and embedded
thunderstorms over middle Georgia, gusty winds of 20 to 35 mph
will develop for several hours this afternoon. Given the
saturated grounds from the rain, the potential to see a few trees
come down will be possible in these stronger winds.

DJN
Special weather statement, Apr 23, 5:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT Thu Apr 23 2020

GAZ023>025-034-232145-
Hall GA-Banks GA-Jackson GA-Gwinnett GA-
521 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...SOUTHWESTERN
BANKS...NORTHWESTERN JACKSON AND NORTHEASTERN GWINNETT COUNTIES UNTIL
545 PM EDT...

At 521 PM EDT...a strong thunderstorm was over Rest Haven, or 10
miles east of Cumming...moving northeast at 50 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Jefferson, Sugar Hill, Buford, Braselton, Flowery
Branch, Oakwood, Lula, Maysville, Pendergrass, Gillsville, Talmo,
Rest Haven, Candler, Thompsons Mill, Buford Dam-Lake Lanier Parks,
Aqualand Park, Chestnut Mountain, Road Atlanta-Lanier Speedway and
Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3419 8350 3411 8382 3413 8382 3411 8383
      3406 8401 3416 8407 3418 8406 3420 8403
      3419 8401 3420 8399 3421 8398 3422 8396
      3423 8397 3441 8364
TIME...MOT...LOC 2121Z 244DEG 43KT 3415 8397

HAIL...0.75IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:24 AM EDTRiver Flood WarningFFCTelfair, Wheeler53 hr
Apr 23, 10:46 AM EDTSpecial Weather StatementFFCCrisp, Dodge, Laurens, Pulaski, Wilcox44 min
Apr 23, 11:18 AM EDTSevere Thunderstorm WarningFFCCrisp, Dodge, Laurens, Montgomery, Pulaski, Telfair and 3 more42 min
Apr 23, 12:00 PM EDTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler45 min
Apr 23, 12:45 PM EDTSpecial Weather StatementFFCMontgomery, Toombs30 min
Apr 23, 1:41 PM EDTSpecial Weather StatementFFCToombs19 min
Apr 23, 5:25 PM EDTSpecial Weather StatementFFCButts, Jasper35 min
Apr 23, 5:58 PM EDTSpecial Weather StatementFFCGreene, Putnam, Taliaferro47 min
Apr 23, 6:20 PM EDTSpecial Weather StatementFFCTroup25 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.